Side Effects – Do They Get Better Over Time?

RTB: This article, by The Well Project.org, says that Aids drug side effects usually go away within the first four to six weeks, and then “lessen or go away.” The article then goes on to describe the well-known, recorded effects of the drugs, including major deformation, dangerous and deadly rash, organ failure, and even death.

Which of the two statements is true?

Side Effects

by Deneen Robinson
July 2003

bodydeform 07f1a buffalo

Side Effects and HIV Drugs

While all the HIV drugs can cause side effects, not everyone will experience the same effect to the same extent. Speak to your doctor before starting any new treatment to find out what kind of side effects are possible. It will help if you know what to expect and how to handle any problems that arise.

Some important points:

* Side effects are most common in the first four to six weeks after starting a new medication
* After your body gets used to a new drug, the side effects usually lessen or go away
* Have doctor-recommended treatments for common side effects like diarrhea and nausea on hand
* Let your doctor know if you are experiencing side effects, especially if you are taking a drug that may cause a particularly serious problem

Women and Side Effects

Some side effects (listed below) appear to be more common in HIV+ women than men. This may be due to the fact that women have higher levels of certain HIV drugs in their bloodstreams, even though they take the same doses as men. A woman’s smaller body size, metabolism, or hormones may cause the higher levels. For example, with the PI (protease inhibitor) Norvir, women seem to experience more nausea and vomiting but less diarrhea than men. Despite the difference in drug levels and side effects, women seem to benefit as much from HIV therapy as men. No changes in dosing have been recommended for women.

Lipodystrophy

174670060000 174770060000

The term lipodystrophy is used to describe a number of body shape changes and metabolic problems that can occur in HIV+ people. While HIV+ men and women both experience body shape changes, women are more likely to experience fat gain in the breasts and stomach.

Some of the symptoms of lipodystrophy have been linked with heart disease and strokes, so make sure to go to your doctor regularly and have your cholesterol, triglycerides, and blood pressure monitored. You can also support your body, and especially your heart, with a healthy diet, regular exercise, and giving up smoking.

collage4 nrd1151-f2 76770060000 75970060000

Lipodystrophy can dramatically alter your appearance. If you are concerned about how you look, speak to your doctor before making any changes to your HIV medication schedule that might jeopardize your health.

Rash

Rash is a very common side effect of the non-nucleoside reverse transcriptase inhibitor (NNRTI) class of HIV drugs such as Viramune (nevirapine) and Sustiva (efavirenz). Rashes are more common and more severe in women.

nvp-study-2.jpg lancet-nevirapine.jpg

If you start Viramune, take half the full dose for two weeks (lead-in period), then go up to the full dose. If you develop a rash, you should contact your doctor. Your doctor may recommend that you not increase to the full dose or, if the rash is too uncomfortable, your doctor may tell you to stop taking the drug. In rare cases, the rash can be so severe that it becomes life threatening, a condition called Stevens-Johnson syndrome.

Anemia and Fatigue

Anemia is a shortage of red blood cells that can be caused by some of the HIV drugs. Women are at higher risk for developing anemia than men.

If left untreated, anemia is strongly associated with HIV disease progression and an increased risk of death. Fortunately, the effects of anemia can be greatly reduced with treatment. Tell your doctor if you are experiencing extreme fatigue so you can be tested for anemia.

Menstrual Irregularities

Some HIV drugs may cause menstrual irregularities. One small study suggested that women using Norvir (ritonavir) could be at greater risk for anemia due to excessive menstrual bleeding.

If you’re taking HIV therapy, watch out for any changes in your bleeding, and be sure to tell your doctor if you have heavier, prolonged, or more frequent periods.

Bone Problems

Being HIV+ and a woman puts you at higher risk for bone disease such as osteoporosis and osteopenia. These diseases cause weaker bones that can break more easily. Talk to your doctor about the following methods of protecting your bones:

* Have your bone density checked with a DEXA scan
* Get enough calcium and vitamin D
* Exercise
* Stop smoking
* Reduce your intake of caffeine and alcohol

Lactic Acidosis

Lactic Acidosis is a buildup of lactic acid in the blood. It is a rare but serious complication of the NRTI (nucleoside reverse transcriptase inhibitor) class of HIV drugs, such as d4T and ddI. Women (especially pregnant women), overweight people, and those with a long history of NRTI use are more likely to develop lactic acidosis.

Symptoms include fatigue, nausea, vomiting, stomach pain, shortness of breath, and weakness in the arms and legs. If you notice any of these symptoms, call your doctor right away.

Side Effects or Toxicities during Pregnancy

The majority of studies done to date have shown that taking HIV drugs during pregnancy does not increase the risk of birth defects. However, there are certain HIV drugs like Sustiva, and certain combinations of drugs like d4T and ddI, that should not be used by pregnant women because of potential problems for the mother or the baby.

Some drugs that are fine for non-pregnant women should be avoided during pregnancy. These include cholesterol-lowering agents and PCP (pneumonia) medications. There are also drugs that are used after a woman delivers her baby to help stop the bleeding that can cause problems for women on HIV medicines.

Speak to your doctor about all of your prescriptions to be sure there are no specific warnings for pregnant women or women taking HIV drugs.

Taking Care of Yourself

HIV drugs have helped many people live longer, healthier lives. To get the most out of the drugs, it is important to take them correctly and be aware of potential side effects. If you have difficulty with a drug, don’t just stop taking it. Speak to your doctor. There is usually something that can be done about it, such as changing to another drug, altering the dose of that drug, or treating the side effect separately.

1 Canadian AIDS Treatment Information Exchange. (2001). Severe nevirapine rash found more likely in women than men: Retrieved July 2003 from http://www.thebody.com/catie/women.html.

2 Derisi, M. et. al. (2000). Sulfa-associated rash and race are risk factors for non-nucleoside reverse transcriptase inhibitor-associated rash. 7th Conference on Retroviruses and Opportunistic Infections, San Francisco. Abstract 61.

3 Muurahainen, N. et. al. (1999). Gender differences in lipodystrophy syndrome evaluated by SALSA. 3rd International Conference on Nutrition in HIV Infection, Cannes, France. Abstract S3-0-3.

http://www.thewellproject.org/en_US/Treatment_and_Trials/Things_to_Consider/Side_Effects.jsp

5 thoughts on “Side Effects – Do They Get Better Over Time?

  1. hi m fayaz m imprsd wit ur articals, i juz wanted ur suggestion i hav difrnt physique shape. my ass has increased in shape and looks ike female body. how come i repair my body shape and make it like mens body shape plz send me sm rpy m very frustrated. help me olease. thankyou

Leave a Reply

Your email address will not be published. Required fields are marked *